Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS State College, PA

May 8, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 8, 2004, 7:52 PM EDT for Warren County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 7:52 PM EDT (23:52 UTC)
Expired
May 8, 2004, 8:30 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 082352
SVRCTP
PAC123-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 830 PM EDT

* AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRING CREEK...OR 5 MILES EAST OF CORRY...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOUNGSVILLE AROUND 800 PM EDT...
  CHAPMAN STATE PARK AND WARREN AROUND 810 PM EDT...
  SHEFFIELD AND KINZUA DAM AROUND 820 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4199 7952 4182 7961 4161 7900 4185 7890

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:20 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 8, 3:20 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT MAY 8 2004

.SHORT TERM...
AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE NEXT FEW DAYS.
SURFACE WARM FRONTAL BOUNDARY EXTENDING FROM NC BACK ACROSS
OH/IN...WITH ANOTHER FRONTAL BOUNDARY LOCATED ALONG THE NY/PA
BORDER. WHILE SHORTWAVES RUN FROM W TO E IN UPPER FLOW ACROSS THE
MIDWEST AND MID ATLANTIC STATES.  THIS WILL BRING OFF AND ON CHANCES
FOR SHOWERS/TSTORMS INTO MONDAY AS STATE SLIPS INTO THE WARM
SECTOR.  TRIGGER FOR STORMS WILL REMAIN TO OUR WEST TONIGHT...BUT
THESE STORMS WILL MOVE INTO CENTRAL PA OVERNIGHT.  LL MOISTURE
INCREASES OVERNIGHT...PRIMING REGION FOR ADDITIONAL CONVECTION
TOMORROW.  ENOUGH CAPE AND MID LEVEL WINDS PRESENT THAT A WATCHFUL
EYE WILL NEED TO BE KEPT ON ANY STORMS THAT FORM AS THE POSSIBILITY
OF SOME STRONGER WIND GUSTS WILL EXIST.

.LONG TERM...
LINGERING FRONTAL BOUNDARY LOOKS TO SLIP BACK SOUTHWARD FOR THE
FIRST PART OF NEXT WEEK BEFORE WIGGLING BACK TO THE NORTH AGAIN BY
MIDWEEK...KEEPING LOW CHANCE POPS IN SEVERAL DAYS IN A ROW.  TEMPS
WILL VARY FROM SEASONAL TO ABOVE NORMAL DEPENDING ON EXACT LOCATION
OF THE BOUNDARY.  BY DAY 7...DRIER AIR BEGINS TO WORK IN FROM THE NW
AND PRECIP CHANCES WILL DIMINISH.

RXR
&&

.AVIATION...
VFR BKN-OVC CIGS/VSBYS THROUGH THE FIRST HALF OF TONIGHT NEAR AND TO
THE SOUTH OF INTERSTATE 80. SCT...ELEVATED SHRA TSRA WILL BE
MOVING SE AFTER MIDNIGHT INTO CENTRAL PENN. THE NRN MTNS BETWEEN
KBFD AND KELM WILL HAVE AREAS OF MVFR CIGS/VSBYS DEVELOPING IN AREAS
OF SHRA/TSRA...MAINLY AFTER 01Z. LCL IFR CIG/VSBYS POSSIBLE INVOF
POSSIBLE SQUALL LINE/MCS ACROSS THE NRN MTNS BETWEEN 03Z AND 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     52  76  61  82 /  20  40  30  30
WILLIAMSPORT   51  73  58  80 /  60  50  30  30
BRADFORD       51  70  55  74 /  70  50  30  40
JOHNSTOWN      54  76  59  77 /  30  30  30  30
ALTOONA        53  79  60  80 /  30  40  30  30
STATE COLLEGE  52  75  56  78 /  40  40  30  30
SELINSGROVE    51  74  59  79 /  40  40  30  30
LANCASTER      54  75  57  79 /  20  40  30  30
YORK           52  77  60  80 /  20  40  30  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 8, 4:02 AM EDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 AM EDT SAT MAY 8 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080957-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
402 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SEVERE THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE FROM LATE THIS
AFTERNOON INTO TONIGHT OVER THE NORTHERN AND WESTERN MOUNTAINS.
SHOWERS AND THUNDERSTORMS WILL FORM ALONG A WARM FRONT WHICH WILL BE
LIFTING SLOWLY NORTHWARD THROUGH THE REGION.  THE STORMS WILL TRACK
FROM WEST TO EAST...AND MAY PRODUCE HEAVY RAINS AS THEY DO SO. THE
AREAS MOST AT RISK FOR HEAVY RAIN AND SEVERE WIND GUSTS AND LARGE
HAIL INCLUDE WARREN...BRADFORD...RIDGWAY...RENOVO AND COUDERSPORT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 8, 7:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 PM EDT SAT MAY 8 2004

PAZ004-005-090045-
MCKEAN-WARREN-
738 PM EDT SAT MAY 8 2004

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO THE NORTHWEST CORNER OF WARREN
COUNTY NEAR COLUMBUS. THE STORM IS MOVING TO THE SOUTHEAST AT 30
MPH...AND WILL AFFECT WARREN AROUND 8 PM...BRADFORD AND KANE AROUND
820 PM...AND SMETHPORT AROUND 830 PM.

THIS STORM WILL PRODUCE VERY HEAVY RAIN...WINDS GUSTING TO 40
MPH...AND POSSIBLY SMALL HAIL.

DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. MOVE TO A STURDY BUILDING WHEN THE STORMS APPROACH.

JUNG

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.